Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 56, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 17, 1998, 3:58 AM EDT for New Hanover County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 1998, 3:58 AM EDT (07:58 UTC)
- Expired
- May 17, 1998, 4:30 AM EDT
- In force
- 32 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2074 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 170758 RRA SVRILM NCC129-170830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 358 AM EDT SUN MAY 17 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 430 AM EDT * AT 354 AM EDT... SPOTTERS AND DOPPLER RADAR CONTINUE TO INDICATE A SEVERE THUNDERSTORM WITH LARGE HAIL IN THE VICINITY OF WILMINGTON... EXTENDING FROM CASTLE HAYNE TO MYRLTE GROVE... MOVING SOUTHEAST AT 15 MPH. THE STORM WILL CONTINUE TO PRODUCE LARGE HAIL AND WIND GUSTS IN EXCESS OF 58 MPH THROUGHOUT NEW HANOVER COUNTY. THIS WARNING IS AN EXTENTION OF THE PREVIOUS WARNING IN EFFECT UNTIL 355 AM EDT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BU6SINESS. SQI &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:30 AM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 17, 2:30 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 230 AM EDT SUN MAY 17 1998 RDU: MAY NEED MSTLY CLDY AND MORN POP OTRW BECMG PC WITH 40 POP INLAND/S COAST TO 30 PCT ELSW THIS AFTN INTO THE EVE. TEMPS OK. CWF: GOING FCST ON TRACK WITH OVERALL SW TRAJ CONTG TDY AHD OF THE APCHG TROF/FRONT THEN SHIFTING N OVRNGT AND N TO NE MON. WILL CONT ALONG LINES OF WEAK CAA SURGE NRN WATERS OVRNGT GIVEN POSITION OF THE APCHG SFC HIGH AND MDL ADVECTION OF LWR DEWPT AIR. SHUD SEE GRAD DMNSH ESPCLY N MON ONCE RIDGING BLDS EWD OTRW CURRENT SPEEDS/SEAS LOOK GOOD. ZFP: SATL/RADAR CONT TO SHOW TSRA DVLPMNT OVR CNTRL NC IN AXIS OF BEST INSTAB/RH AS REFLECTED IN DIFFS PER ADAP AND GSO TO MHX RAOB PARAMETERS. AS PREFRNTAL TROF EDGES EWD EARLY THIS AFTN AND MID LVL TRAJS BECM MR NWLY EXPECT BEST CNVRGNC TO SHFT ESE ACRS THE CSTL PLNS AND INTO THE S COAST. MDLS DEPICT SOME UVV ESPCLY INLND/S AND EXPECT SLWR NGM SOLN LKLY BETTER GIVEN SLOWING BY RESULTANT LTR ON. CNTRL COAST EWD LKLY TO HOLD ONTO DRIER AIR A BIT LONGER SO LESS POP THERE AND HIER CORRIDOR FRM NCA /MHX TO GSB WHR MAX CNVRGNC DVLPS PER L3Z. WILL SEE FRONT MERGE WITH TROF COAST THIS EVE AS NEXT S/W OVR WRN TN DVLPS WEAK WAVE SE AND PULLS DEEPER MOISTURE OFF THE COAST OVRNGT. SOME SC PSBL BANKS EARLY MON AS FLOW BCMS MORE N OTRW MNLY SUNNY WITH DRIER AIR AND WEAK HIGH PRES BLDG OVRHD. TEMPS LKLY A CAT LWR TDY THAN SAT DUE TO CLDNS/DVLPG TSRA OTRW GUID TRENDS LOOK ON TRACK. .MHX...NONE. JH
In the hours before
Local storm report, May 17, 3:43 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
343 AM EDT SUN MAY 17 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 AM WILMINGTON NC .75 INCH HAIL
05/17/98 NEW HANOVER HAIL REPORTED DOWNTOWN
WILMINGTON BY 911 CENTER
0335 AM WILMINGTON NC 1.75 INCH HAIL
05/17/98 NEW HANOVER HAIL REPORTED THROUGHOUT
THE COUNTY AT 5TH AND
DAWSON, INTERSECTION OF
CAROLINA BEACH RD AND
SHIPYARD BLVD, AND AT
MONKEY JUNCTION.Local storm report, May 17, 3:43 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
343 AM EDT SUN MAY 17 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 AM WILMINGTON NC .75 INCH HAIL
05/17/98 NEW HANOVER HAIL REPORTED DOWNTOWN
WILMINGTON BY 911 CENTER
0335 AM WILMINGTON NC 1.75 INCH HAIL
05/17/98 NEW HANOVER HAIL REPORTED THROUGHOUT
THE COUNTY AT 5TH AND
DAWSON, INTERSECTION OF
CAROLINA BEACH RD AND
SHIPYARD BLVD, AND AT
MONKEY JUNCTION.The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:24 AM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 31 min |
| May 17, 5:27 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 63 min |
| May 17, 5:48 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 62 min |
| May 17, 6:03 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 47 min |
| May 17, 6:16 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 49 min |
| May 17, 7:05 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 60 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.